Hail, Cherry
- When
- May 23, 5:15 PM CST
- Where
- Cherry County, Kilgore
- Measured
- 1.5 in hail
- Property damage
- $3,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.933, -100.967
7 hail, 2 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at May 23, 2:23 PM CST, 2 hours 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 323 PM CDT FRI MAY 23 2003 ...CONVECTION THE MAIN CONCERNS TONIGHT... UPPER LEVEL WINDS HAVE WEAKENED THIS AFTN. PERHAPS MAKING FOR A MORE FAVORABLE THUNDERSTORM ENVIRONMENT. BEST INSTABILITY ACROSS NEB PANHANDLE AND ERN WY...NE CO. DISTURBANCE IS SWEEPING DOWN THRU WRN SD THIS AFTN. EXPECT THUNDERSTORM ACTIVITY TO BECOME SCATTERED THRU EARLY EVENING WITH A STORM OR TWO REACHING SVR LIMITS. SPC CONFERENCE CALL UNDERWAY FOR PANHANDLE. IF THE ACTIVITY SHOULD SPREAD EWD A SECOND WATCH WILL BE ISSUED FOR WRN AND NCNTL NEB. WAVE MOVES THRU TONIGHT WITH CLEARING MOST AREAS BY MORNING. THEREAFTER...SAT AND ONWARD. WARMING AND DRIER WEATHER. NO OBVIOUS RAIN THREAT IS EXPECTED SATURDAY THROUGH FRIDAY. .LBF...NONE. CDC
NEZ004>010-022>029-035>038-056>059-069>071-094-232045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 1058 AM CDT FRI MAY 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND TONIGHT ACROSS PORTIONS OF THE OUTLOOK AREA. THIS AREA IS GENERALLY ALONG AND WEST OF A LINE FROM MERRIMAN...IN NORTHWESTERN CHERRY COUNTY...TO BROKEN BOW...IN CENTRAL CUSTER COUNTY. EAST AND SOUTHEASTERLY WINDS WILL STRENGTHEN TODAY AHEAD OF AN APPROACHING COLD FRONT. THIS WILL ALLOW PLENTY OF LOW LEVEL MOISTURE TO STREAM INTO THE OUTLOOK AREA THIS AFTERNOON. BY LATE AFTERNOON...A COUPLE OF UPPER LEVEL DISTURBANCES WILL DIVE OUT OF THE NORTHERN ROCKIES INTO EASTERN WYOMING AND THE PANHANDLE OF NEBRASKA. SHOWERS AND THUNDERSTORMS WILL INITIATE IN THESE LOCATIONS LATER THIS AFTERNOON...MOVING SOUTHEAST INTO PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. THE GREATEST SEVERE WEATHER HAZARD THIS AFTERNOON WILL BE FROM LARGE HAIL. LOOK FOR THUNDERSTORMS TO BECOME MORE NUMEROUS OVERNIGHT AS THE COLD FRONT BEGINS TO PUSH INTO THE OUTLOOK AREA. AS THUNDERSTORMS ORGANIZE...THE MAIN THREAT OVERNIGHT WILL BE FROM LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A STRONG RIDGE OF HIGH PRESSURE WILL ANCHOR ITSELF ACROSS THE CENTRAL ROCKIES OVER THE NEXT WEEK. THIS WILL INHIBIT SEVERE WEATHER FROM DEVELOPING SO NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON WEST OF A LINE FROM MERRIMAN TO BROKEN BOW. SPOTTER ACTIVATION IS NOT ANTICIPATED SUNDAY THROUGH FRIDAY. BUTTLER
The North Platte radar (KLNX), 113 km away, was scanning. The volume nearest the first event began at 23:15 UTC.
7 hail, 2 tornado. Local standard time, as filed.
A weak tornado touched down in open rangeland and produced no damage.
Hail covered the ground.
The tornado touched down in open rangeland.
The jagged hail tore bark off trees.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2003Every state in 2003This day in weather historyThe tornado archive for Nebraska, 2003Warnings in Nebraska, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355892, 5355893, 5355894, 5355895, 5355896, 5355897, 5355898, 5355899, 5355900.